Illinois, 2020

Damaging Winds in Illinois, May 26, 2020

May 26, 2020 · NWS LOT · 3 events in 2 counties and zones

Scattered thunderstorms moved across northwest Illinois producing localized wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across northwest Illinois producing localized wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 26, 2:25 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, May 26, 2:25 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
325 PM CDT Tue May 26 2020

.SHORT TERM...
324 PM CDT

Through Wednesday night...

With an uncapped environment this afternoon, any minor forcing has
been able to initiate convection within the CWA. The tail-end of
clockwise rotating mid-level cloud deck originating from convection
over KY/TN late Monday afternoon is likely associated with a weak
mid-level impulse that is forcing convection across northwest
Indiana this afternoon. With uniform convective-layer flow of 20-30
knots, motion is slow enough that storms are becoming outflow
dominate. However, a lake-breeze boundary is providing enough extra
assistance to extend the life of this activity, and should do so
through about ~5 pm. Otherwise, isolated showers and storms can be
expected into early evening across the far western CWA closer to
better, but still relatively weak, forcing from a sheared mid-level
wave west of the CWA.

Another lull in activity is expected through much of the night into
Wednesday morning the absence of diurnal heating and any larger
scale forcing as the upper low remains stalled around Oklahoma.
However, as has been seen for the past two days now, even subtle
weak impulses could induce pockets of convection in the region. Will
therefore mainly slight chances for thunder with the notion that
most locations should remain dry through the period.

For Wednesday afternoon, it's rinse and repeat from today as daytime
heating should erode any capping by early to mid afternoon. By this
point, a northward moving trough axis rotating around the upper low
is expected to be nearing or possibly crossing the CWA. Resultant
scattered thunderstorms will be slow-movers, with general storm
motion to the north at around 15 mph. PWATs of 1.8" combined with
this motion again supports a localized heavy rain threat. Also like
the past couple days, locally gusty sub-severe winds will be
possible with descending cores. Activity will likely fester through
the night as the mid-level trough begins to pivot and stall in he
vicinity of the CWA.

Kluber

&&

.LONG TERM...
247 PM CDT

Thursday through Tuesday...

Heavy rain and flooding possible Thursday into Friday

Similar to previous days, spotty showers and thunderstorms are
possible late Thursday morning into the afternoon with greatest
activity along localized boundaries and opportunistic forcing.
Coverage of showers/thunderstorm activity should increase markedly
Thursday evening as an upper-level trough and associated cold
front approach from the northwest. Considering 1). weak steering
flow, 2). moisture pooling ahead of the front with PWATs
approaching 1.8", and 3). freezing levels at or above 13,000 feet
with weak lapse rates below, rainfall production Thursday evening
may be very efficient with rainfall rates in excess of 2" per hour
possible. In fact, the overall synoptic picture Thursday evening
looks quite similar to May 17th earlier this month. The main
unknown at this point is where exactly the front (and hence
overlap of best forcing and diurnal instability) will be located
Thursday evening. Needless to say, the Thursday timeframe will
warrant close monitoring given antecedent wet conditions.

Cool Down Expected Friday through this Weekend

In the wake of the cold front, temperatures Friday through Sunday
will be noticeably cooler than the past week with highs in the
lower 70s. With relatively weak northwesterly winds, lake breezes
each day will likely bring temperatures down to the upper 50s
along the lakeshore. Lows overnight are expected to dip into the
mid to upper 40s.

Warming Trend Next Week?

Next week, ensemble model guidance is in fair agreement that deep
ridging will become established across much of the central United
States leading to warming temperatures across the Great Lakes. The
Climate Prediction Center's 6-10 day outlook features about a 50%
chance of above normal temperatures as well as below normal
precipitation, though such patterns typically do feature at least
some precipitation potential.

Borchardt

&&

.AVIATION...
For the 18Z TAFs...

VFR conditions are expected through the period with continue low
but non-zero chances of convection at times. Have left TS out of
the TAF at all sites through Wednesday morning given low
probability of low coverage. However, if convection were to
initiate, the most likely period would be 21-23Z this afternoon
across the west half of Illinois and in the vicinity of a lake-
enhanced convergence boundary draped NNW to SSE between ORD/MDW
and Lake Michigan. Potential for convection will increase again
Wednesday afternoon at all sites, with isolated to scattered
thunderstorms being the likely scenario vs. an organized
cluster/line of convection.

South winds gusting to around 20 knots are expected into early
evening, with some variability between 170-190 degrees at any given
point. Winds will diminish this evening before gradually settling
SSW by daybreak Wednesday. An increase to around 10 knots is
expected by late morning. A redeveloping lake-enhanced boundary off
Lake Michigan should edge westward into ORD/MDW late in the
afternoon, though confidence is medium on timing.

Kluber

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, May 26, 2:07 PM CST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
307 PM CDT Tue May 26 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-272015-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
307 PM CDT Tue May 26 2020 /407 PM EDT Tue May 26 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

DISCUSSION...

Widely scattered showers and thunderstorms will continue into the
evening hours. The strongest storms will produce frequent cloud to
ground lightning, heavy downpours, and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Thunderstorm Risk.
Thursday...
  Limited Flooding Risk.
  Elevated Thunderstorm Risk.
Friday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

 Moving toward north at 30 mph.

LMZ740>745-272015-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
307 PM CDT Tue May 26 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Thunderstorm Risk.
Thursday...
  Elevated Thunderstorm Risk.
Friday...
  Limited Thunderstorm Risk.

Borchardt

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Chicago radar (KLOT), 87 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Livingston

When
May 26, 4:05 PM CST
Where
Livingston County, 0.69 mi N of Cornell
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
40.990, -88.730

Trees were blown down and damage to barns was reported.

Thunderstorm Wind, Ogle

When
May 26, 5:10 PM CST to 5:11 PM CST
Where
Ogle County, Mt Morris to 1.16 mi S of Mt Morris
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.050, -89.430

Wind gusts were estimated over 60 mph with trees blown down in Mount Morris. Some damage was reported to barns just south of Mount Morris.

Thunderstorm Wind, Ogle

When
May 26, 5:22 PM CST
Where
Ogle County, 0.43 mi SW of Leaf River
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.125, -89.406

A tree was blown down blocking a road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884663, 884677, 884674.